Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 59, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2014, 6:57 PM EDT for 5 counties in Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2014, 6:57 PM EDT (22:57 UTC)
- Expired
- May 22, 2014, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 88 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:33 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
820 WUUS54 KMRX 222257 SVRMRX TNC001-013-129-145-151-222330- /O.NEW.KMRX.SV.W.0059.140522T2257Z-140522T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 657 PM EDT THU MAY 22 2014 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SCOTT COUNTY IN EASTERN TENNESSEE... ANDERSON COUNTY IN EASTERN TENNESSEE... EAST CENTRAL MORGAN COUNTY IN EASTERN TENNESSEE... NORTHEASTERN ROANE COUNTY IN EASTERN TENNESSEE... SOUTHWESTERN CAMPBELL COUNTY IN EASTERN TENNESSEE... * UNTIL 730 PM EDT * AT 657 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF WARTBURG... AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... OAK RIDGE...CLINTON...OLIVER SPRINGS...ROSEDALE...SMOKEY JUNCTION...PETROS...FROZEN HEAD S.P. AND COALFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MORRISTOWN . && LAT...LON 3620 8454 3633 8444 3613 8405 3592 8434 TIME...MOT...LOC 2257Z 309DEG 24KT 3623 8447 $$ DGS
1 follow-up statement
208
WWUS54 KMRX 222312
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
712 PM EDT THU MAY 22 2014
TNC013-129-145-151-222322-
/O.CAN.KMRX.SV.W.0059.000000T0000Z-140522T2330Z/
SCOTT TN-MORGAN TN-ROANE TN-CAMPBELL TN-
712 PM EDT THU MAY 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTT...EAST
CENTRAL MORGAN...NORTHEASTERN ROANE AND SOUTHWESTERN CAMPBELL
COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3606 8434 3615 8445 3618 8440 3621 8439
3621 8433 3622 8430 3618 8425 3618 8423
3621 8423 3622 8422 3613 8405 3595 8430
TIME...MOT...LOC 2312Z 307DEG 26KT 3615 8434
$$
TNC001-222330-
/O.CON.KMRX.SV.W.0059.000000T0000Z-140522T2330Z/
ANDERSON TN-
712 PM EDT THU MAY 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR CENTRAL ANDERSON COUNTY...
AT 712 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF OLIVER SPRINGS...OR 12
MILES WEST OF CLINTON...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...CLINTON...OLIVER SPRINGS AND ROSEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MORRISTOWN .
&&
LAT...LON 3606 8434 3615 8445 3618 8440 3621 8439
3621 8433 3622 8430 3618 8425 3618 8423
3621 8423 3622 8422 3613 8405 3595 8430
TIME...MOT...LOC 2312Z 307DEG 26KT 3615 8434
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:56 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 22, 2:56 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 256 PM EDT THU MAY 22 2014 .SHORT TERM (TONIGHT AND FRIDAY)... SO FAR THE CAP HAS BEEN EFFECTIVE IN SUPPRESSING DEEP CONVECTION ACROSS THE REGION. SHOWERS HAVE DEVELOPED IN SRN KY...ALTHOUGH NOT YET TO THE EXTENT THAT THE HRRR AND RUC HAVE BEEN DEPICTING. ANY STORMS THAT DEVELOP WILL MOVE SE AND ENCOUNTER PLENTY OF CAPE...SO THE SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS REMAINS...ALTHOUGH COVERAGE OF TSTMS MAY NOT BE MORE THAN SCATTERED. WILL CARRY CHANCE POPS INTO THE EVENING IN THE PLATEAU AND CENTRAL VALLEY. THE RIDGE NEAR THE GULF COAST TODAY WILL SHIFT SOUTHWARD TOMORROW...AND THE AXIS OF MAX THETA-E AT 850 MB SHIFTS SOUTH AS WELL. MOST TSTM ACTIVITY TOMORROW WILL BE IN THE SOUTHERN VALLEY...HOWEVER WITH THE CONTINUED LACK OF UPPER LEVEL SUPPORT AND LIMITED MOISTURE...POPS WILL REMAIN IN THE CHANCE RANGE. THE CAP LOOKS WEAKER IN FORECAST SOUNDINGS TOMRROW COMPARED TO TODAY. MLCAPE WILL AGAIN BE PLENTIFUL...IN THE 3000-3500 J/KG RANGE...SO ANY STORMS THAT CAN DEVELOP WILL HAVE A LARGE HAIL/DAMAGING WIND POTENTIAL. .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... BY FRIDAY NIGHT THE FRONT IS PROGGED TO SHIFT SOUTHWARD INTO GEORGIA...SOUTH CAROLINA AND ALABAMA WHICH WILL ALLOW MORE STABLE AIR TO FILTER INTO AREAS NORTH OF THE BOUNDARY. THUS RAIN CHANCES DIMINISH FRIDAY NIGHT AND SATURDAY. THE FRONT WILL BEGIN MOVING SLOWLY BACK TO THE NORTH ON SUNDAY AND THE SOUTHERN TN AND SOUTHWEST NORTH CAROLINA COULD SEE THUNDERSTORMS DEVELOP. THE FRONT WILL CONTINUE MOVING NORTH OVERNIGHT SUNDAY INTO MONDAY AND BRING CHANCES FOR THUNDERSTORMS FOR THE ENTIRE FORECAST AREA EACH AFTERNOON THROUGH THURSDAY. TEMPERATURES ON SATURDAY WILL WILL GENERALLY RANGE FROM THE MID AND UPPER 70S TO LOWER 80S. SUNDAY MORNING WILL BE RATHER COOL WITH TEMPERATURES IN THE 40S AND 50S. THIS WILL BE THE COOLEST PERIOD FOR THE REMAINDER OF THE WEEKEND INTO NEXT WEEK WHEN OVERNIGHT LOWS WILL RANGE FROM THE MID 50S TO LOWER 60S AND HIGH TEMPERATURES WILL PUSH NEAR 90 DEGREES BY WEDNESDAY GENERALLY SOUTH OF I-40. MAX TEMPERATURES COOL SLIGHTLY BY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 87 59 82 / 20 30 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 83 56 80 / 30 20 10 0 OAK RIDGE, TN 64 83 56 81 / 30 20 10 0 TRI CITIES AIRPORT, TN 57 78 48 80 / 20 10 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/AC
Hazardous weather outlook, May 22, 3:18 AM EDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 318 AM EDT THU MAY 22 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-230730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 318 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... ...RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH THE REGION TODAY HELPING TO DEVELOP SCATTERED TO BROKEN AREAS OF THUNDERSTORMS. SINCE THE AIRMASS WILL BE QUITE UNSTABLE...SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS AND LARGE HAIL UP TO GOLFBALL SIZE. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE FRONTAL BOUNDARY WILL MOVE INTO THE SOUTHERN TENNESSEE VALLEY AND SOUTHWEST NORTH CAROLINA FRIDAY. THE AIRMASS ALONG AND AHEAD OF THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN BECOME STRONG TO SEVERE FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL BE THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN FRIDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 22, 5:55 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU MAY 22 2014
TNZ012-013-222230-
CAMPBELL TN-SCOTT TN-
555 PM EDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN CAMPBELL
COUNTIES UNTIL 630 PM EDT...
AT 554 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ONEIDA...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...WINFIELD...BIG SOUTH FORK
NATIONAL...SLICK ROCK...ELK VALLEY...KETCHEN...HONEY CREEK S.P. AND
ROBBINS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY FOR EAST TENNESSEE.
LAT...LON 3660 8438 3651 8415 3627 8448 3647 8471
3650 8471 3660 8479
TIME...MOT...LOC 2154Z 306DEG 26KT 3656 8456
DGSSpecial weather statement, May 22, 6:03 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 603 PM EDT THU MAY 22 2014 TNZ014-037-038-222230- CLAIBORNE TN-GRAINGER TN-UNION TN- 603 PM EDT THU MAY 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAIBORNE...NORTHEASTERN UNION AND NORTHWESTERN GRAINGER COUNTIES UNTIL 630 PM EDT... AT 603 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF NEW TAZEWELL...OR 10 MILES SOUTH OF MIDDLESBORO... MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEW TAZEWELL...TAZEWELL...LONE MOUNTAIN...SANDLICK...SPRINGDALE AND ROSE HILL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT THURSDAY FOR EAST TENNESSEE. LAT...LON 3645 8386 3654 8375 3639 8344 3622 8371 TIME...MOT...LOC 2203Z 316DEG 20KT 3647 8377 DGS
Special weather statement, May 22, 6:36 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 636 PM EDT THU MAY 22 2014 TNZ012-013-035-036-222315- CAMPBELL-MORGAN-ANDERSON-SCOTT- 636 PM EDT THU MAY 22 2014 ...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...MORGAN...ANDERSON... SCOTT... AT 635 PM EDT...A STRONG THUNDERSTORM WAS NEAR HUNTSVILLE...OR 11 MILES SOUTH OF ONEIDA...MOVING SOUTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAK RIDGE...HUNTSVILLE...HELENWOOD...CARYVILLE...LAKE CITY... NORRIS...DISNEY...SMOKEY JUNCTION...COVE LAKE S.P....ROBBINS... ROSEDALE...SLICK ROCK...NORRIS DAM S.P....NORMA...ELGIN AND FROZEN HEAD S.P.. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3629 8464 3645 8451 3625 8405 3602 8425 TIME...MOT...LOC 2235Z 304DEG 22KT 3634 8450 TD
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:27 PM EDT | Special Weather Statement | MRX | Campbell, Claiborne | 48 min |
| May 21, 10:38 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Grainger, Hancock, Hawkins, Union | 52 min |
| May 21, 11:20 PM EDT | Special Weather Statement | MRX | Campbell, Scott, Union | 40 min |
| May 21, 11:21 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins, Sullivan, Washington | 39 min |
| May 21, 11:52 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 38 min |
| May 22, 12:02 AM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 28 min |
| May 22, 5:55 PM EDT | Special Weather Statement | MRX | Scott | 35 min |
| May 22, 6:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| May 22, 6:22 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hancock, Hawkins | 23 min |
| May 22, 6:36 PM EDT | Special Weather Statement | MRX | Anderson, Scott | 39 min |
| May 22, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 46 min |
| May 22, 7:02 PM EDT | Special Weather Statement | MRX | Greene | 43 min |
| May 22, 7:27 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 48 min |
| May 22, 7:31 PM EDT | Special Weather Statement | MRX | Sevier | 44 min |
| May 22, 7:34 PM EDT | Special Weather Statement | MRX | Roane | 26 min |
| May 22, 7:39 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 36 min |
| May 22, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 45 min |
| May 22, 7:55 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe, Roane | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.